Minnesota, 2008

Tornadoes and Hail in Minnesota, July 16, 2008

July 16, 2008 · NWS FGF · 6 events in 2 counties and zones

A somewhat vertically stacked low pressure system set up along the Canadian border in northeast North Dakota. Weak surface troughs also extended east and west from this low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$130,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A somewhat vertically stacked low pressure system set up along the Canadian border in northeast North Dakota. Weak surface troughs also extended east and west from this low. These boundaries and the low pressure system were the focus for more severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 7:16 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 16, 7:16 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
816 PM CDT WED JUL 16 2008

.DISCUSSION...
I WILL BE BRIEF WITH ONGOING SEVERE WEATHER. A COUPLE OF
SUPERCELLS HAVE CROSSED INTO NORTHEAST ND THIS EVENING...WITH NO
CIN AND CAPES TO AROUND 2000 J/KG AND AMPLE SHEAR HERE. THE
SOUTHERN FORECAST AREA WILL ALSO SEE THE THREAT FOR SEVERE WEATHER
AND HEAVY RAIN AS A SHORTWAVE MOVING INTO THE REGION INTERACTS
WITH A SFC BOUNDARY AND PWATS IN EXCESS OF 1.5 INCHES. WILL TWEAK
GRIDS TO MENTION HEAVY RAIN IN THE SOUTH AND SEVERE POTENTIAL
ACROSS ALL AREAS THROUGH AROUND 06Z AHEAD OF THE TROUGH WHERE
ENOUGH INSTABILITY/SHEAR IS PRESENT.

&&

.AVIATION...
EXPECT MVFR CIGS/VSBY NEAR ANY THUNDERSTORMS AND GUSTY WINDS
POSSIBLE NEAR STRONG TO SEVERE STORMS THROUGH 06Z.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT WED JUL 16 2008/

DISCUSSION...
FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL/LOCATION AND
TEMPERATURES.

IN THE NEAR TERM FEEL MODELS INITIALIZED TOO FAR NORTH WITH SURFACE
WIND FIELD AND RESULTING BOUNDARY LOCATION. BY 00Z HOWEVER FEEL THAT
SLIGHTLY FARTHER SOUTH GFS BOUNDARY POSITION AND RESULTING QPF LOOKS
PRETTY GOOD. REMAINDER OF SHORT TERM MODELS IN GOOD AGREEMENT.

MAIN TSRA ACTION TONIGHT BASED ON SURFACE BOUNDARY LOCATION/FAVORED
CONVECTIVE PARAMETERS AND WARM FRONTAL BOUNDARY/MOISTURE INTERACTION
CONCEPTUAL MODEL PUTS FAR SOUTHERN FA ON FRINGE OF MAIN SEVERE
POTENTIAL. SOME CONCERNS REMAIN AS TO CONVECTIVE INITIATION
LOCATION. BOUNDARY REMAINS SOUTH OF CURRENT MODEL DEPICTION DUE TO
EARLIER CONVECTIVE OUTFLOW BOUNDARY. ALSO QUITE A BIT OF CIN TO
OVERCOME HOWEVER THIS DIMINISHES LATER IN THE EVENING. LOW LEVEL JET
CONVERGENCE WOULD ALSO POINT TO STRONGEST CONVECTION A LITTLE
FARTHER SOUTH INTO NE SE EASTWARD INTO MN. AS A RESULT WILL CONFINE
SEVERE MENTION TO FAR SOUTHERN TIER COUNTIES. FARTHER NORTH WHILE
SHEAR FAVORABLE AIRMASS QUICKLY STABILIZES SO SEVERE POTENTIAL LOOKS
TOO LIMITED TO MENTION.

BOUNDARIES SHIFT WELL SOUTH OF FA ON THURSDAY HOWEVER WITH SHORT
WAVE PASSAGE EXPECTED FIRST HALF OF DAY AND ENTRANCE REGION OF JET
MAXIMA COULD SEE SOME RESIDUAL CONVECTION ALONG SINKING 850MB
THETA-E GRADIENT ACROSS SOUTHERN FA. FAVORED INSTABILITY AND CAPE
JUST CLIPS FAR SOUTHERN FA WITH MORE STABLE AIRMASS IN PLACE FARTHER
NORTH. WILL SEE COOLER TEMPERATURES IN COLD ADVECTION AND POTENTIAL
BKN CU DEVELOPMENT IN THE AFTERNOON.

SHORT WAVE AND SURFACE RIDGING PUSHES IN AND REMAINS THROUGH
SATURDAY FOR DRY FORECAST. TEMPERATURES LOOK TO BE MAYBE A TAD UNDER
SEASONAL AVERAGES.

LONG TERM (SUN-WED)...MODEL CONSENSUS SHOWS UPPER FLOW BECOMING
NW...BRIEF RIDGING...THEN ZONAL/SW. WILL CONTINUE TO THROW OUT
OPERATIONAL GFS AND FOLLOW ECMWF/GFS ENSEMBLE/UKMET/CANADIAN.
EXPECTED UPPER FLOW PATTERN WOULD GIVE THUNDER CHANCES SUN/SUN
NIGHT...DRY MON INTO TUE...THUNDER CHANCES END OF PERIOD.
TEMPERATURES NEAR NORMAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Jul 16, 1:42 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
242 PM CDT WED JUL 16 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
242 PM CDT WED JUL 16 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PARTS OF
THE REGION TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA INTO
EXTREME SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THE
FAVORED LOCATION FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A
LINE FROM LISBON NORTH DAKOTA TO PARK RAPIDS MINNESOTA...PRIMARILY
AFTER 7 PM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 16, 6:44 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             BACKOO                  48.84N 97.71W
07/16/2008  M0.88 INCH       PEMBINA            ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, Jul 16, 6:52 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
752 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             BACKOO                  48.84N 97.71W
07/16/2008  E1.75 INCH       PEMBINA            ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, Jul 16, 6:57 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
757 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 W HANNAH              48.97N 98.80W
07/16/2008  E0.88 INCH       CAVALIER           ND   PUBLIC

&&

G2
Local storm report, Jul 16, 6:58 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             5 N CAVALIER            48.87N 97.62W
07/16/2008  E1.75 INCH       PEMBINA            ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, Jul 16, 7:36 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
836 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             8 N DRAYTON             48.68N 97.18W
07/16/2008  E1.75 INCH       PEMBINA            ND   LAW ENFORCEMENT

&&

HOPKINS

The radar

The Fargo/Grand Forks radar (KMVX), 124 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 funnel cloud, 2 hail. Local standard time, as filed.

Tornado, Kittson

When
July 16, 7:39 PM CST to 7:41 PM CST
Where
Kittson County, 3.57 mi SSW of Mattson to 9 mi WNW of Donaldson
Rating
EF1
Path length
1 mi
Path width
75 yd
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
48.630, -97.100

This tornado originated in Pembina County (ND) at 832 pm CDT. It continued for about 1 mile to 9 miles west-northwest of Donaldson. The tornado broke down several large tree branches. Peak winds were estimated at 90 mph.

Funnel Cloud, Kittson

When
July 16, 7:49 PM CST
Where
Kittson County, 5.22 mi ESE of Robbin
Reported by
Trained Spotter
Coordinates
48.550, -97.040

Hail, Kittson

When
July 16, 7:52 PM CST
Where
Kittson County, 0.69 mi S of Donaldson
Measured
1 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
48.570, -96.900

Tornado, Marshall

When
July 16, 8:00 PM CST to 8:02 PM CST
Where
Marshall County, 3.32 mi NNW of Stephen Arpt to 3 mi NNW of Stephen
Rating
EF0
Path length
1 mi
Path width
50 yd
Property damage
$10,000
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
48.510, -96.910

The tornado tracked for nearly a mile to about 3 miles north-northwest of Stephen. Branches were broken off in shelterbelts and minor crop swirls were noted. Peak winds were estimated at 80 mph.

Funnel Cloud, Marshall

When
July 16, 8:21 PM CST
Where
Marshall County, 5.54 mi NE of Argyle
Reported by
Trained Spotter
Coordinates
48.390, -96.740

Hail, Marshall

When
July 16, 8:45 PM CST
Where
Marshall County, 5.1 mi W of Newfolden
Measured
0.88 in hail
Reported by
Public
Coordinates
48.360, -96.440

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126876, 126867, 126868, 126870, 126871, 126872.